Heavy Snow, Delta
- When
- March 5, 10:00 AM EST to 2:49 PM EST
- Where
- Delta forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
A low pressure system lifted northeast from the plains into the central Great Lakes, bringing abundant moisture from the Gulf of Mexico. Storm total snowfall reached as high as 15 inches at the Marquette NWS.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A low pressure system lifted northeast from the plains into the central Great Lakes, bringing abundant moisture from the Gulf of Mexico. Storm total snowfall reached as high as 15 inches at the Marquette NWS. Other reports include 14 inches at Wetmore, 13 inches at Gladstone, 12 inches at Bark River and Hardwood, 11 inches at Norway and Newberry, and 10 inches at Gwinn and at Thousand Island Lake.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 5, 4:10 AM EST, 5 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 410 AM EST FRI MAR 5 2004 .DISCUSSION... UPPER AIR PATTERN CONSISTS OF A 500 MB RIDGE OFF THE WEST COAST AND RIDGING ACROSS THE EAST WITH A DEEP TROUGH ACROSS THE ROCKIES AND WESTERN HIGH PLAINS. NEGATIVE TILTED SHORTWAVE IN THE TROUGH ACROSS THE CENTRAL PLAINS WITH SFC LOW AT 03Z NEAR KEMP AND AT 04Z NEAR KLWC WITH STRONG DRYING ACROSS THE SOUTHERN PLAINS ON WATER VAPOR. OTHER SHORTWAVES EMBEDDED IN THIS TROUGH ARE ACROSS AZ AND ALONG THE ID/MT BORDER WHERE THERE IS SOME LIGHTNING NOTED ON LDS. ETA SHOWING THE NEGATIVE TILTED SHORTWAVE HEADED NE TODAY WITH IMPRESSIVE DYNAMICS PASSING ACROSS CWA THIS MORNING. STRONG ISENTROPIC LIFT ON I280-I295 SURFACES ALONG WITH PLENTY OF MOISTURE AND STRONG 850-500 MB Q-VECTOR CONVERGENCE MOVE ACROSS CWA THROUGH 18Z BEFORE ISENTROPIC DOWNGLIDE AND Q-VECTOR DIVERGENCE MOVES IN. BUY INTO PREVIOUS SHIFTS ARGUMENT THAT ETA MODEL IS MOVING THE SFC LOW TOO FAR SOUTH AS LOOKING AT 00Z 500 MB UPPER AIR PLOT SHOWING HEIGHT RISES OF 60M AT KAPX AND 40M AT KDTX AND 90M AT KBUF. A HEIGHT FALL OF 20M AT KMPX THIS EVENING WHICH IS THE SMALLEST NORTH OF THE SYSTEM AND THIS WOULD ARGUE THAT THE UPPER LOW WOULD MOVE NORTHWARD. THESE POINTS WOULD ARGUE THAT THE UPPER RIDGE IS STRONG AND IF ANYTHING...SFC LOW SHOULD TAKE A FURTHER WESTWARD TRACK AND NOT SOUTHWARD. GFS AND CANADIAN ARE FAIRLY SIMILAR WITH THEIR SFC LOW TRACKS AS WELL BUT A LITTLE FURTHER EAST THAN ETA...BUT CANADIAN IS A LITTLE SLOWER AND FURTHER WESTWARD STILL. WILL ADJUST TRACK OF SFC LOW FURTHER WEST AND THIS WILL HAVE AN IMPACT ON GOING FORECAST. WHAT THIS WILL DO IS ALLOW WARMER AIR FURTHER NORTH AND WILL ADJUST MIXED PCPN FURTHER WEST AND NORTH FROM PREVIOUS GRIDS. WILL ALSO UP SNOW AMOUNTS IN THE CENTRAL U.P. TO 7 TO 11 INCHES AND WOULD NOT BE SURPRISED IF THIS MIGHT STILL BE TOO LOW WITH SOME PLACES SEEING OVER A FOOT OF SNOW. KEPT HIGH TEMPS ABOUT THE SAME. AS OF 09Z...SFC LOW IS OVER KDSM WITH PRESSURE OF 987 MB WHICH AGAIN IS A LOT FURTHER NORTH...WEST AND DEEPER THAN MODELS HAVE SHOWN IT TO BE...SO FURTHER WEST SOLUTION IS WORKING OUT SO FAR. DID NOT MAKE TOO MANY OTHER CHANGES TO GOING FORECAST AS FORECAST LOOKED GOOD. TEMPERATURES ALSO LOOKED GOOD WITH A FEW TWEAKS HERE AND THERE. USED GFS FORECAST LATER IN THE FORECAST PERIOD AS MODEL OF CHOICE. && .MQT WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING THROUGH FRIDAY EVENING MIZ001>007-009-084-85. WINTER STORM WARNING THROUGH FRIDAY MIZ010>014. GALE WARNING ALL OF LAKE SUPERIOR. && MICHELS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 550 AM EST FRI MAR 5 2004 MIZ001>007-009>014-084-085-061300- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON- SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT- 550 AM EST FRI MAR 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT HEAVY SNOWFALL CAN BE EXPECTED TODAY ACROSS WESTERN AND CENTRAL UPPER MICHIGAN BEFORE TAPERING OFF LATE THIS AFTERNOON ALONG LAKE MICHIGAN AND ALONG THE WISCONSIN BORDER AND TONIGHT ACROSS THE REST OF THE AREA. AREAS SOUTHEAST OF A LINE FROM CRYSTAL FALLS TO MARQUETTE COULD SEE THE SNOW MIX WITH SLEET...FREEZING RAIN OR RAIN...WITH SOME ICE ACCUMULATION POSSIBLE. SEE CURRENT WINTER WEATHER WARNINGS FOR FURTHER DETAILS. THERE IS ALSO A CHANCE OF THUNDERSTORMS TODAY ACROSS ALL OF WESTERN AND CENTRAL UPPER MICHIGAN. GALES ARE EXPECTED TO CONTINUE ACROSS LAKE SUPERIOR THROUGH MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SNOWFALL AND ICE ACCUMULATION REPORTS ARE GREATLY APPRECIATED. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) MICHELS
The national radar mosaic for the moment the first event began.
15 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385989, 5385990, 5385991, 5385987, 5385988, 5385998, 5385999, 5385992, 5385993, 5386001, 5385994, 5385995, 5385996, 5385997, 5386000.